Alert archive / South Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Feb 20, 2018, 2:06 PM CST for 17 counties in South Dakota; Lincoln County, Minnesota. It took effect at Feb 20, 2018, 11:00 PM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 2:06 PM CST (20:06 UTC)
- In effect from
- Feb 20, 2018, 11:00 PM CST
- Expired
- Feb 21, 2018, 10:00 AM CST
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
Counties Lincoln County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WWUS43 KFSD 202006 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 206 PM CST Tue Feb 20 2018 MNZ071-SDZ038>040-050-052>061-063>065-210900- /O.NEW.KFSD.WC.Y.0008.180221T0500Z-180221T1600Z/ Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson- 206 PM CST Tue Feb 20 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota and southwest Minnesota. * WHEN...From 11 PM Tuesday evening to 10 AM CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
3 follow-up statements
686 WWUS43 KFSD 210321 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 921 PM CST Tue Feb 20 2018 MNZ071-SDZ038>040-050-052>061-063>065-211130- /O.CON.KFSD.WC.Y.0008.180221T0500Z-180221T1600Z/ Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson- 921 PM CST Tue Feb 20 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota and southwest Minnesota. * WHEN...Until 10 AM CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
067 WWUS43 KFSD 210945 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 345 AM CST Wed Feb 21 2018 MNZ071-SDZ038>040-050-052>061-063>065-211600- /O.CON.KFSD.WC.Y.0008.000000T0000Z-180221T1600Z/ Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson- 345 AM CST Wed Feb 21 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 20 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota and southwest Minnesota. * WHEN...Until 10 AM CST this morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
670 WWUS43 KFSD 211538 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 938 AM CST Wed Feb 21 2018 MNZ071-SDZ038>040-050-052>061-063>065-211645- /O.EXP.KFSD.WC.Y.0008.000000T0000Z-180221T1600Z/ Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson- 938 AM CST Wed Feb 21 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... With warming temperatures this morning, wind chills are warmer than -20. Therefore the wind chill advisory will be allowed to expire. $$ Schumacher
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 11:11 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 20, 11:11 AM CST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1111 AM CST Tue Feb 20 2018 .SHORT TERM...(Today and Tonight) Issued at 302 AM CST Tue Feb 20 2018 Strong wave moving through early this morning will finally take the moisture and lift with it to the east. For the most part the precipitation has all changed over to snow, but there were reports of sleet and a little lightning in southeast SD and northwest IA from about 5z through 8z. While the convergence in the mid levels exits pretty early this morning, the low levels remain fairly dendritic so may see some flurries through early afternoon. Accumulations after about 15z this morning will be minimal to none. Cold air remains buried in the region today and with fresh snow cover not helping any heating potential. Highs will generally be in the teens and with a northwest wind of 15 to 25 mph wind chill values through the day will generally be about 5 below to 10 below zero. Cold high pressure settles into the area overnight so expecting some pretty cold lows on Wednesday morning. With winds expected to be about 5 to 10 mph through the night wind chill values may drop below 20 below zero at times. Will not issue any wind chill headlines right now but wait until confidence increases and current headlines are resolved. Low temperatures should be about 5 below to 15 below zero. .LONG TERM...(Wednesday through Monday) Issued at 302 AM CST Tue Feb 20 2018 Wednesday will be a recovery day from the cold high pressure shifting southeast, but not expecting a whole lot of warming. Even with abundant sunshine highs will only be from about 15 to 25 degrees. On Wednesday night the next system of interest will approach from the west. This will bring broad and unfocused warm air advection to the region so not anticipating any precipitation before sunrise Thursday. The exception might be parts of northwest IA where there are hints of enough low level saturation to allow a little light snow to fall. Will only have a small chance for this until confidence increases in one direction or the other. Thursday into Thursday night will be the next best chance for measurable snowfall, especially during the afternoon and evening. Went ahead and increased the chance for snow as well as snow amounts a bit with the extended period of warm advection and favorable temperatures for snowfall. By late Thursday afternoon and evening some warmer air aloft spreads north and might again support a little freezing drizzle across parts of northwest IA, but for now the set up does not look as impressive as yesterday. Therefore will just have a chance for freezing drizzle over this time from about Sioux City to Storm Lake. Because warm advection occurs over about 12 hours snowfall amounts may be in the moderate range. As this system exits the air behind is not too cold so highs Friday should be in the 20s. Late Friday night into Saturday morning another faster moving system may bring another shot of light snow, so not expected to be a big impact. Temperatures into the weekend should be mild with highs Saturday, Sunday and Monday in the 30s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1111 AM CST Tue Feb 20 2018 Scattered to broken MVFR clouds will move across the region through the afternoon, with isolated IFR conditions in southwest Minnesota/northwest Iowa through 21Z. After 21/00Z, VFR conditions will prevail throughout the forecast area. Occasional gusts of 20 to 25 kts to start the period will also diminish by 21/00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, Feb 20, 11:46 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1146 AM CST Tue Feb 20 2018 MNZ071-SDZ038>040-050-052>061-063>065-211800- Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson- 1146 AM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Wind chill values range from 20 below to 30 below zero late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another chance for snow will return Thursday through Thursday night, with moderate accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-066>071-211800- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 1146 AM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Wind chill values will range from 10 below to 20 below zero late tonight into early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another chance for snow will return Thursday through Thursday night, with moderate accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 20, 9:02 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MARSHALL 44.45N 95.79W
02/20/2018 M4.0 INCH LYON MN CO-OP OBSERVER
&&Local storm report, Feb 20, 9:09 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW MARION 43.42N 97.26W
02/20/2018 M3.4 INCH TURNER SD CO-OP OBSERVER
&&Local storm report, Feb 20, 9:43 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MONTROSE 43.70N 97.18W
02/20/2018 M2.0 INCH MCCOOK SD CO-OP OBSERVER
&&Local storm report, Feb 20, 10:06 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW ROCK RAPIDS 43.43N 96.17W
02/20/2018 M0.9 INCH LYON IA CO-OP OBSERVER
&&Local storm report, Feb 20, 12:04 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1204 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 ENE LYND 44.39N 95.87W
02/20/2018 E4.5 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Feb 20, 12:05 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW YANKTON 42.89N 97.39W
02/20/2018 E2.0 INCH YANKTON SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Nearby
Wind Chill Advisories in South Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.